Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 9, NWS Miami, FL

April 24, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Apr 24, 2011, 9:44 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2011, 9:44 AM EDT (13:44 UTC)
Expired
Apr 24, 2011, 7:00 PM EDT
In force
9 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 1.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2011-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2011-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WHUS42 KMFL 241344
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
944 AM EDT SUN APR 24 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...

FLZ168-172-173-242300-
/O.NEW.KMFL.CF.S.0009.110424T1344Z-110424T2300Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
944 AM EDT SUN APR 24 2011

EASTERLY WINDS IN THE 15 TO 20 MPH RANGE WILL RESULT IN A HIGH
RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST BEACHES OF MIAMI
DADE, BROWARD, AND PALM BEACH COUNTIES THROUGH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$


HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Apr 24, 9:34 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 24, 9:34 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
934 AM EDT SUN APR 24 2011

.UPDATE...
RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE WESTERN ATLANTIC
WATERS TODAY...AS A WEAK DISTURBANCE MOVES WEST AROUND THE
SOUTHERN PORTION OF THE RIDGE TOWARDS THE BAHAMAS. THIS WILL KEEP
THE WINDS FROM THE EASTERLY DIRECTION OVER THE CWA WITH BREEZY
CONDITIONS ALONG THE EAST COAST BEACHES AND THE ADJACENT COASTAL
WATERS. SO WILL UP THE RISK OF RIP CURRENTS FROM MODERATE TO HIGH
FOR TODAY...AND CONTINUE THE SCEC FOR THE ATLANTIC AND BISCAYNE
BAY WATERS FOR TODAY.

WEST COAST SEA BREEZE WILL ALSO DEVELOP THIS AFTERNOON INTO THIS
EVENING...BUT REMAIN NEAR THE METRO AREA OF COLLIER COUNTY DUE TO
THE EASTERLY WIND FLOW. THE PWAT VALUES WILL ALSO BE BETWEEN 1 TO
1.3 INCHES ACROSS THE INTERIOR AND THE WEST COAST METRO AREAS
TODAY. SO WHERE THE EAST AND WEST COAST SEA BREEZES COLLIDE LATE
THIS AFTERNOON INTO THIS EVENING...A SHOWERS OR THUNDERSTORMS
COULD DEVELOP. THEREFORE...THE SLIGHT CHANCE OF SHOWERS WILL
CONTINUE OVER THE INTERIOR AREAS FOR THIS AFTERNOON AND ADD A
SLIGHT CHANCE OF THUNDERSTORMS TO THE METRO AREAS OF COLLIER
COUNTY FOR LATE THIS AFTERNOON INTO EARLY THIS EVENING.

THE RELATIVE HUMIDITIES OVER INLAND COLLIER COUNTY SHOULD ALSO
FALL INTO THE LOWER 30S FOR 3 TO 4 HOURS THIS AFTERNOON...AS TEMPS
WARM UP INTO THE LOWER 90S ALLOWING FOR SOME DRY AIR ALOFT TO MIX
DOWN. THEREFORE...A RFD STATEMENT HAS BEEN ISSUED FOR INLAND
COLLIER COUNTY FOR THIS AFTERNOON ON THE LOW RELATIVE HUMIDITIES.

THE FORECAST HIGH FOR NAPLES TODAY IS 91 WHICH WILL TIED THE
RECORD HIGH OF 91 DEGREES SET BACK IN 2002. SO WILL MENTION NEAR
RECORD HIGHS FOR THE METRO AREAS OF COLLIER COUNTY IN THE UPDATE.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGE
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 736 AM EDT SUN APR 24 2011/

AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS
SOUTH FLORIDA THROUGH THE NEXT 24 HOURS. A MID LEVEL
DISTURBANCE JUST EAST OF THE REGION WILL CONTINUE TO RESULT IN SOME
WESTWARD MOVING SHOWERS OVER THE ATLANTIC WATERS AND INTO PRIMARILY
THE EASTERN PORTIONS OF THE PENINSULA THROUGH AT LEAST MID
MORNING...BUT MOST IF NOT ALL OF THE TAF SITES SHOULD REMAIN DRY.
A BRIEF REDUCTION TO MVFR IS POSSIBLE IN ANY SHOWER ACTIVITY. WINDS
WILL REMAIN MAINLY EASTERLY...WITH SURFACE WINDS ONCE AGAIN BECOMING
GUSTY AT THE EAST COAST SITES AFTER 14Z. THE WEST COAST SEA BREEZE
WILL IMPACT KAPF BY 18Z-19Z WITH WINDS TURNING WEST-SOUTHWEST.

&&

PREV DISCUSSION... /ISSUED 310 AM EDT SUN APR 24 2011/

DISCUSSION...MID LEVEL RIDGE WILL CONTINUE A WEAKENING TREND
TODAY AND SHIFT EAST INTO THE ATLANTIC AS A LARGE TROUGH MOVES
INTO THE CENTRAL AND SOUTHERN PLAINS STATES BY MONDAY. ALSO, AS
THE RIDGE SHIFTS EAST A WEAK DISTURBANCE WILL MOVE AROUND THE
SOUTHERN PORTION OF THE RIDGE ACROSS THE BAHAMAS THROUGH TONIGHT
AND BE NEAR GRAND BAHAMA ISLAND BY EARLY MONDAY. THIS WILL
INCREASE THE MOISTURE AND INSTABILITY ACROSS S FL THROUGH THIS
PERIOD AND ALREADY HAVE SEEN AN INCREASE IN SHRA OVER THE ATLANTIC
WATERS. A FEW OF THESE SHRA HAVE MOVED ONSHORE OF THE SE CST
OVERNIGHT. AS THE CENTRAL PLAINS TROUGH CONTINUES TO MOVE EAST
THROUGH TUESDAY, THE TROUGH OFF OF THE SE CST WILL BEGIN TO LIFT
BACK TO THE NORTHEAST AND THUS THE DEEPEST LAYER MOISTURE WILL
REMAIN TO THE EAST OF THE PENINSULA. SO IT IS LOOKING LESS
FAVORABLE FOR THUNDER DEVELOPMENT BUT THERE COULD STILL BE A FEW
LIGHTNING STRIKES POSSIBLE BOTH MONDAY AND TUESDAY WITH THE MORE
FAVORED AREAS ON MONDAY INTERIOR AND COASTAL COLLIER COUNTY
REGIONS AND INTERIOR TO THE LAKE REGION ON TUESDAY WITH TIMING
FAVORED IN THE AFTERNOONS.

IN THE EXTENDED PERIOD WEDNESDAY INTO EARLY NEXT WEEKEND, BOTH THE
ATLANTIC AND MID LATITUDE TROUGHS WILL SHIFT EASTWARD ALLOWING THE
ATMOSPHERE TO BECOME MUCH DRIER ONCE AGAIN. A WEAKENING COLD FRONT
ASSOCIATED WITH THE MID LATITUDE TROUGH WILL SAG DOWN THE PENINSULA
LATE IN THE WEEK REACHING S FL BY FRIDAY AND STALLING RAPIDLY
BECOMING DIFFUSE AS THE MAIN DYNAMICS SHIFT WELL TO THE NORTHEAST
AND SFC HIGH PRESSURE BUILDS OVER THE MID ATLANTIC STATES THROUGH
SATURDAY. SO THERE WILL ONLY A BE A VERY SLIM CHANCE OF A SHRA FROM
MID WEEK INTO EARLY NEXT WEEKEND.

MARINE...AN EAST WIND WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND MONDAY BECOMING SOUTHEAST TUESDAY INTO LATE IN THE
WEEK. SPEEDS WILL FLUCTUATE THROUGH THE PERIOD BUT WILL GENERALLY
BE 15 TO 20 KT THIS MORNING AND 15 KT OR LESS INTO NEXT WEEK.

FIRE WEATHER...WARM AFTERNOON TEMPERATURES COMBINED WITH DEW
POINTS OF AROUND 60 TO THE MID 60S WILL RESULT IN RELATIVE
HUMIDITY VALUES DROPPING TO THE 35 TO 40 PERCENT RANGE OVER
INTERIOR ZONES THIS AFTERNOON WITH THE EXCEPTION OF INLAND COLLIER
COUNTY WHERE THEY WILL DROP TO BELOW 35 PERCENT FOR ABOUT THREE
HOURS. NEAR THE SAME CONDITIONS WILL OCCUR AGAIN MONDAY AFTERNOON
WITH MAYBE A TAD HIGHER HUMIDITY VALUES AS LOW LEVEL MOISTURE
INCREASES INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  74  85  74 / 10 10 20 20
FORT LAUDERDALE  84  76  85  76 / 10 10 20 20
MIAMI            85  75  86  75 / 10 10 20 20
NAPLES           91  68  89  69 / 20 -  30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...30/KOB
AVIATION/RADAR/FIRE...14/MJB
Hazardous weather outlook, Apr 24, 9:36 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
936 AM EDT SUN APR 24 2011

FLZ063-066>075-168-172>174-250300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
936 AM EDT SUN APR 24 2011

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES...
...SLIGHT CHANCE OF THUNDERSTORMS MAINLY WEST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SUSTAINED EAST WINDS AROUND 15-20 MPH WILL RESULT IN A
HIGH RISK OF RIP CURRENTS AT THE EAST COAST BEACHES OF MIAMI DADE,
BROWARD, AND PALM BEACH COUNTIES TODAY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS COULD POSSIBLY DEVELOP ACROSS THE
COASTAL COLLIER COUNTY AND MAINLAND MONROE THIS AFTERNOON. AN
OCCASIONAL LIGHTNING STRIKE AND BRIEF HEAVY DOWNPOURS ARE EXPECTED
TO BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK OF RIP CURRENTS WILL REMAIN ELEVATED ALONG THE SOUTHEAST
FLORIDA BEACHES THROUGH AT LEAST TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.